Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Binghamton, NY

July 13, 2017Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 13, 2017, 11:41 AM EDT for Yates County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 11:41 AM EDT (15:41 UTC)
Expired
Jul 13, 2017, 2:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Yates County, NY

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:55 AM EDTFLASH FLOODBranchport, NYFLOODING ACROSS ROADWAY AND DEBRIS IN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS51 KBGM 131541
FFWBGM
NYC123-131845-
/O.NEW.KBGM.FF.W.0009.170713T1541Z-170713T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1141 AM EDT THU JUL 13 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Central Yates County in central New York...

* Until 245 PM EDT
  
* At 1140 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Accumulations between 1 to 1.5 
  inches of rain has already fallen, with another inch likely in the 
  next few hours.

* Some locations that will experience flooding include...
  Penn Yan, Middlesex, Italy, Guyanoga, Branchport, Porter Corner,
  Keuka Park, Yatesville, Bluff Point and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will likely cause areas of 
severe flooding of small creeks and streams, urban areas, highways, 
streets and underpasses as well as other drainage areas and low 
lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4267 7736 4271 7735 4268 7703 4249 7703
      4249 7710 4251 7711 4249 7713 4250 7715
      4258 7715 4258 7737 4267 7737

$$

JAB
2 follow-up statements
273 
WGUS71 KBGM 131750
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
150 PM EDT THU JUL 13 2017

NYC123-131845-
/O.CON.KBGM.FF.W.0009.000000T0000Z-170713T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yates NY-
150 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
CENTRAL YATES COUNTY...

At 147 PM EDT, Doppler radar and rainfall reports indicated heavy 
rain across the warned area with between 1 and 2 inches already 
fallen. Rain had tapered off to lighter showers over the past hour, 
but will continue for a few more hours.

Some locations that will experience flooding include...
Penn Yan, Middlesex, Italy, Guyanoga, Branchport, Porter Corner,
Keuka Park, Yatesville, Bluff Point and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will continue to cause flooding 
of small creeks and streams, urban areas, highways, streets and 
underpasses as well as other drainage areas and low lying spots.

&&

LAT...LON 4267 7736 4271 7735 4268 7703 4249 7703
      4249 7710 4251 7711 4249 7713 4250 7715
      4258 7715 4258 7737 4267 7737

$$

JAB
622 
WGUS71 KBGM 131839
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
239 PM EDT THU JUL 13 2017

NYC123-131846-
/O.EXP.KBGM.FF.W.0009.000000T0000Z-170713T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yates NY-
239 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING FOR CENTRAL YATES COUNTY WILL EXPIRE AT
245 PM EDT...

The heavy rain has ended. Emergency officials reported that flood 
waters were beginning to recede in many areas, and this trend is 
will continue this afternoon. Serious flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

The warning will be allowed to expire, but a Flood Advisory for 
minor ponding in poor drainage areas remains in effect for all 
of Yates county until 445 PM.

LAT...LON 4267 7736 4271 7735 4268 7703 4249 7703
      4249 7710 4251 7711 4249 7713 4250 7715
      4258 7715 4258 7737 4267 7737

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:48 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 13, 9:48 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Thu Jul 13 2017

.SYNOPSIS...
A slow moving front hanging across NY and PA will keep showers
and thunderstorms in the forecast through Friday. Some of these
storms will be strong with very heavy rain and gusty winds.
&&

.NEAR TERM /THROUGH TONIGHT/...

935 AM Update...No major changes to forecast thinking. The area
is in a lull however more showers and storms are still on track
to move in late morning and continue this afternoon into early
this evening. Minor updates to POP/QPF/T grids based on latest
conditions.

350 AM update...

We extended the flash flood watch until 00z Friday and raised
temperatures for early this morning.

230 AM update...

A persistent frontal boundary strung across our forecast area
will continue to produce showers and thunderstorms through
tonight.

A relative lull in the action is forecast through mid-morning
before another wave of energy moving into NY/PA combines with
diurnal instability to increase activity during the afternoon
hours.

Warm mid-levels and weak lapse rates will be a limiting factor
for thunderstorm intensity. However, 30 to 40 knot mid-level
flow supports the potential for gusty winds in stronger cells.

With high PWAT values in place (close to 2 inches), heavy rain
will be the main threat with thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A cold front will push into Western NY on Friday. An additional
round of showers and thunderstorms is forecast to develop over
NY and PA, especially when another short wave drops into
northern NY late Friday.

As the front moves east into New England, activity will diminish
Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
330 am update...

Relatively quiet weather conditions this weekend as one system exits
to the east early Saturday and the next short wave drops in from the
nw later in the day Sunday.

The large scale cyclonic flow will continue this weekend with an
embedded s/w exiting to the east early on Saturday with associated
rain showers ending west to east in the morning. Most areas should
remain dry through the rest of the day, but given the active flow
and the weak destabilization in the afternoon/evening, a few
isolated showers and weak storms are possible. Available moisture
will be limited and most of the weak convection should stabilize
after sunset...so not expecting any significant storms or
rainfall.

Weak ridging aloft will keep conditions quiet Saturday night and
most of Sunday morning. However the next s/w will drop in from the
nw through the Great Lakes Sunday morning and reach NY/PA by the
late afternoon/evening time frame. Will see the initial band of
showers and storms during this time, with more precipitation into
the night.

Temperatures will remain seasonable with highs in the upper 70s and
lower 80s...and overnight lows in the upper 50s and 60s.

Monday through Wednesday...Upper low will track e/sewd through
the region Sunday night into Monday and linger just off the NJ
coast into Tuesday with rain showers and thunderstorms possible
over central NY and ne PA during this time. Periods of heavy
rain are possible Sunday night and again Monday night, with only
light rain expected Tuesday. Heights aloft will rise behind the
departing system on Wednesday with dry weather expected.
Temperatures remain steady with highs in the 70s and 80s...and
night time lows in the 60s.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Thunderstorms will redevelop across the terminals between early
and mid-afternoon. Ceilings today will fluctuate between 1500
and 5000 feet, while visibilities will drop to between 2SM and
4SM in heavy downpours.

Low stratus is likely to develop Thursday night.

Outlook...

Thursday night to Friday night...Showers and thunderstorms with
associated restrictions.

Saturday to Sunday...mainly VFR.

Monday...some restrictions with showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...DJP
LONG TERM...BJT
AVIATION...DJP
Hazardous weather outlook, Jul 13, 3:48 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 AM EDT Thu Jul 13 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-140800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
348 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-043-044-047-048-072-140800-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
348 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms today and tonight will have the potential to produce
gusty winds and very heavy downpours, possibly causing localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 11:04 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1104 AM EDT THU JUL 13 2017

NYZ015>017-022-023-025-131600-
Steuben NY-Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
Tompkins NY-
1104 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...SCHUYLER...
YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND NORTHERN
TOMPKINS COUNTIES UNTIL NOON EDT...

At 1102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hemlock to near Wedgewood. Movement was
northeast at 25 mph.

Strong wind gusts will be possible with these storms. Trees and
powerlines could come down in a few locations as these storms pass.

Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Fayette, Cayuga Heights, Starkey,
Lansing, Enfield and Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4258 7737 4267 7737 4267 7736 4273 7734
      4276 7731 4276 7698 4287 7698 4287 7696
      4296 7696 4247 7634 4228 7694 4229 7696
      4227 7698 4258 7739
TIME...MOT...LOC 1502Z 245DEG 20KT 4280 7758 4235 7698

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:16 AM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates44 min
Jul 13, 1:52 AM EDTSpecial Weather StatementBGMOneida23 min
Jul 13, 3:03 AM EDTAreal Flood AdvisoryBGMChenango, Madison, Otsego5 hr
Jul 13, 3:08 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca3 hr
Jul 13, 5:13 AM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego4 hr
Jul 13, 10:54 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates6 hr
Jul 13, 11:04 AM EDTSpecial Weather StatementBGMSchuyler, Seneca, Tompkins, Yates56 min
Jul 13, 11:49 AM EDTSpecial Weather StatementBGMCortland, Seneca, Tompkins41 min
Jul 13, 11:58 AM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Tompkins4 hr
Jul 13, 12:20 PM EDTSpecial Weather StatementBGMBroome, Chenango, Delaware, Onondaga, Otsego40 min
Jul 13, 12:36 PM EDTAreal Flood AdvisoryBGMCortland114 min
Jul 13, 12:42 PM EDTFlash Flood WarningBGMCayuga, Schuyler, Seneca, Tompkins, Yates4 hr
Jul 13, 12:54 PM EDTAreal Flood AdvisoryBGMChenango4 hr
Jul 13, 1:31 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego4 hr
Jul 13, 2:17 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 13, 2:35 PM EDTAreal Flood AdvisoryBGMCortland115 min
Jul 13, 4:57 PM EDTAreal Flood AdvisoryBGMCayuga3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.